Pennsylvania, 2004

High Wind in Pennsylvania, December 7, 2004

December 7, 2004 · NWS CLE · 3 events in 3 counties and zones

An area of strong low pressure moved northeast across Michigan and into Ontario on December 7th. A line of weak showers developed over northern Ohio in association with the low and then raced east into northwestern Pennsylvania during the early evening hours of the 7th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved northeast across Michigan and into Ontario on December 7th. A line of weak showers developed over northern Ohio in association with the low and then raced east into northwestern Pennsylvania during the early evening hours of the 7th. Gusty winds associated with this line downed many trees in Erie and Crawford Counties. A few outages were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 7, 2:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 7, 2:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
227 PM EST TUE DEC 7 2004

.SHORT TERM (TNT THROUGH THU)...HV BEEN SUM DECENT WND GUSTS THIS
AFT AS FINE LINES OF SHRA HV MOVED ACRS AREA.  KMFD HAD THE HIGHEST
GUST WITH 49 KNOTS.  CALLS ARND INDICATED ONLY A FEW TREES DOWN ACRS
THE SRN PORTION OF AREA.  VRY STG FLOW ALFT AND SHRA HV BEEN ABLE TO
BRING THESE WINDS DOWN.  SFC LOW RESPONSIBLE FOR WINDS HAS BEEN
DRIFTG SLOWLY N PAST FEW HRS.  MODELS APPR TO HV A GD HANDLE ON THIS
FEATURE.  EXPCT LOW TO MOV QUICKLY OFF TO THE ENE THIS EVE AND
OVRNGT.  TRAILING CDNFT NOW INTO WRN OH AND WL MOV ACRS AREA THIS
EVEN.  88D SHOWG ONLY SCT SHRA ATTM .  MOST OF THIS ACTIVITY WL BE E
AND NE OF AREA BY LATE EVE.  FOR NOW WL WORD FOR CHC OR SCT WORDG
THIS EVE WITH DRY CONDITIONS EXPTD WRN 1/2 BY MID.  BUFKIT SOUNDGS
SHOWG GD LLVL INVER LATER TGNT AND WED OVR MUCH OF AREA.  SO WL PROB
SEE QUITE A BIT OF CLOUDINESS THRU AT LEAST LATE WED.  THIS SEEMS
REASONABLE AS SC DECK CURRENTLY EXTENDS BACK ACRS THE PLAINS STATES.
AS FAR AS WNDS GO...EXPCT STRONGEST FLOW TO BE OVR SRN 1/2 OF FA.
THE GRADIENT DMNSHES LATER THIS EVE AND COMFORTABLE HAVING HEADLINE
FOR ONLY EVE HRS.

RDG OF HI PRES SLIDES OVR RGN LT TMRW INTO THU AND EXPCT THE WX TO
RMN QUIET.  TEMPS THRU THE END OF THE WEEK WL RMN ABV NORMAL.  GUID
TEMPS A GD STARTING POINT TDA.

&&

.LONG TERM (THU NIGHT THRU TUESDAY)...
ACTIVE WX PATTERN TO CONT INTO THE MED RANGE.  ETA/GFS HINTING AT
ANOTHER POTENT UPPER LOW DIVING SE OUT OF THE NRN PLNS AND INTO THE
OH VLY BY MIDDAY FRI.  SUM DIFFS WITH THE EXACT TIMING AND MOVEMENT
OF THIS SYSTEM...BUT ALL ADVERTISE WET WX FOR THE END OF THE
WORKWEEK AND START OF THE WEEKEND.  TEMPS WARM ENUF FOR MAINLY RAIN
BUT COULD SEE A LTTL SHSN BEFORE PRECIP TAPERS OFF ON SAT.  ANOTHER
SYSTEM TO PASS THRU THE RGN ERLY NEXT WEEK AND AREAS E OF KCLE COULD
SEE THE FIRST DECENT LE EVENT OF THE YEAR MON INTO TUE.  OF COURSE
MODELS WL LIKELY CHG SUM THE NEXT FEW DAYS BUT CURRENT SET UP SHOWS
LHUR FETCH WL 8H TEMPS DROPPING TO NEG 14 DEG.  STAY TUNED.

TEMPS FOR THE MOST PART WL RMN AT OR ABV NORMAL DURG PD.
&&

.AVIATION (18Z-18Z)...
DRY SLOT WORKING NWRD ACROSS MOST OF FCST AREA. IFR CIGS/VSBY WILL
GET FLUSHED OUT BUT MVFR CIGS WL LIKELY ROTATE BACK IN FROM WEST IN
NEXT FEW HOURS AND BACKLASH STRATOCU SHOULD PERSIST INTO WEDNESDAY.
WL METION TSTORMS EARLY ONLY AT TOL CLOSER TO SFC AND UPPER LOW. WLL
FCST WIND GUSTS 35-40 KNOTS ALL SITES UNTIL EARLY EVENING.
&&

.CLE WATCHES/WARNINGS/ADVISORIES.
OH...WND ADVISORY THIS EVE.
PA...WND ADVISORY THIS EVE.
LE...GALE WARNING IN EFFECT
&&

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KOSARIK
Hazardous weather outlook, Dec 7, 4:45 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
445 AM EST TUE DEC 7 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-080944-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
445 AM EST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST PA THIS
AFTERNOON AND EVENING AS AN INTENSE LOW PRESSURE SYSTEM MOVES ACROSS
THE CENTRAL GREAT LAKES.  THE WINDS OVER LAKE ERIE WILL ALSO INCREASE
TO GALE FORCE.  THE WINDS WILL BEGIN TO DECREASE TONIGHT AS THE LOW
MOVES INTO SOUTHERN CANADA.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EARLY EVENING...MAINLY IN NORTHWEST OHIO.  THE MAIN DAMAGE WOULD BE
FROM STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Crawford

When
December 7, 4:00 PM EST to 7:00 PM EST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

High Wind, Northern Erie

When
December 7, 4:00 PM EST to 7:00 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
December 7, 4:00 PM EST to 7:00 PM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429259, 5429260, 5429261.